Campbell-McBride reports meeting M. when he was seven. His case follows early digestive symptoms, childhood seizures, dietary changes and a later gradual medication reduction. At the reported endpoint, he still had one or two mild absences a week. This is improvement in the author’s account, not complete seizure freedom.[1]
M.’s Background Before Diagnosis
Per Dr. Campbell-McBride’s account, both of M.’s parents had disordered gut flora themselves. He was breastfed through his first year and developed normally overall, but had colic and reacted to a number of foods with either diarrhea or constipation as solid foods were introduced. He was prone to colds and chest infections, treated homeopathically, and generally wasn’t given antibiotics. By his second year he was developing well physically and mentally, ahead of peers in several ways, but his digestion remained unsettled: irregular stools and frequent bloating.[1]
After his second birthday, in a pattern Dr. Campbell-McBride describes as typical of gut flora disorder, M. began narrowing his diet to starchy and sweet foods and refusing most everything else. By age three his diet consisted mainly of bread, hummus, sweets, chocolate, baked goods, cheese, sweetened yogurt, apples, pears, chips, raisins, and bananas. His digestion worsened noticeably during this period, and he became thin and pale with dark circles under his eyes. Around the same age he began lining up toys, showing signs of withdrawal, and his parents, worried about autism, tried a gluten-free, casein-free diet for six months without improvement.[1]
How the Seizures Began
At three and a half, following a cold with a high fever, M. became noticeably clumsy, hyperactive, and even more selective about food. Absence seizures started shortly after, initially unrecognized as seizures: brief eye-rolling, freezing, and unresponsiveness. A first grand mal seizure followed soon after. He was diagnosed with generalized idiopathic epilepsy and started on sodium valproate, at which point the character of his seizures changed to frequent petit mal episodes, 10 to 15 per day, each preceded by an aura in which he’d run in circles while fully conscious before moving into slow, uncontrolled movement. His medication dose was increased twice without resolving the pattern; seizure frequency settled into absences, averaging 2 to 4 per day with periodic clusters up to 15.[1]
From the point medication started at three and a half through age seven, Dr. Campbell-McBride describes M.’s learning and development as declining. By seven he couldn’t read, alternated between listlessness and fidgeting, was inconsistent and sometimes aggressive at school, had a poor attention span, and struggled socially, playing only with his four-year-old sister at her developmental level. He was diagnosed with Asperger’s syndrome at five. Physically, he was tall, thin, and pale, with dark circles, poor attention, delayed speech, and ongoing digestive trouble.[1]
Starting the GAPS Diet
M. started the GAPS Introduction Diet, then moved to Full GAPS. Dr. Campbell-McBride reports that he became much calmer, concentrated and learned better, and that his digestion improved with normalized stool and no more stomach pain. His seizure frequency, notably, did not change at first. His parents came to believe the medication itself was driving the remaining seizure activity, as Dr. Campbell-McBride reports in the case.[1]
The Later Medication Changes and Reported Outcome
The book reports a gradual reduction of sodium valproate over about eighteen months. It describes M. becoming calmer, concentrating better and having fewer events as the reduction continued. Gastrointestinal infections with diarrhea and departures from the diet temporarily increased seizure activity and slowed progress.[1]
After medication had been stopped, the reported outcome was one or two mild absences a week, noticeable only to his parents. The author also describes improved behavior, attention, energy and digestion. He was still behind his peers academically and working to catch up. These remaining difficulties are part of the outcome, too.[1]
The account describes the author’s involvement but does not identify the separate prescription authority or provide a treatment plan for another child. Medication changes require the prescriber’s supervision; NINDS warns against stopping seizure medication early or without that supervision.[2]
Why the Case Describes a Slow Process
Campbell-McBride gives two reasons for slow reduction: the dependency she associates with anticonvulsants and M.’s intermittent departures from the diet. The case also reports gastrointestinal illnesses during that period. It does not establish eighteen months as a standard duration for anyone else.[1]
Dr. Campbell-McBride’s Explanation for the Case
Her account of what happened traces back to inherited weakened gut flora, present from birth despite breastfeeding and avoiding antibiotics. The narrowing diet typical of GAPS-affected children fed the pathogens already present in his gut, which damaged his gut wall and let toxins and undigested food particles cross into his bloodstream, triggering both food reactions and, eventually, seizure activity. Following the GAPS Introduction Diet allowed his gut wall to heal and his gut flora to shift, which she reports left him practically seizure-free once the medication taper was complete.[1]
Read the Sequence Without Losing the Unchanged Part
When I read a case like this, I want to know what improved first and what did not. Here, calmer behavior and better digestion were reported after Intro and Full GAPS, while the absence frequency initially stayed the same. The later reduction in events came during the longer period of medication change. Those are two different stages of the account.
The story does not isolate the effect of diet, medication reduction, time or other care. It can help you understand the author’s reasoning while still keeping M.’s observations and remaining absences in their proper order.
Frequently Asked Questions
Who Managed the Medication Changes in the Case?
The author describes being involved in the gradual reduction. The text does not identify a separate prescriber. Another person’s medication decisions belong with their own prescriber.
Why Did the Medication Taper Take 18 Months?
The book names the dependency-forming nature of anticonvulsants and M.’s occasional departures from the diet as the two reasons for the slow pace.[1]
Your Next Step
Use the GAPS epilepsy overview for the wider discussion. Continue with Temporal-Lobe Epilepsy and Celiac Disease: A GAPS Case, or Diet-First Childhood Epilepsy: The GAPS Book’s Position, for the next question you want to understand.
My Care Team Log is listed in the WFLI Shop. A notebook can keep your dated observations and questions together.
References
- Campbell-McBride N. Gut and Psychology Syndrome, expanded text represented by the second German edition (2015), “Epilepsie” (“Epilepsy”). English paraphrases checked against that text; no English page numbers are implied.
- NINDS. Epilepsy and Seizures. Medication discontinuation and epilepsy care.


Leave a comment